0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
In This Issue of JAMA |

Highlights FREE

JAMA. 2014;312(5):459-461. doi:10.1001/jama.2013.279641.
Text Size: A A A
Published online

The effectiveness of brief interventions for problem drug use—particularly among disadvantaged patients—is unclear. In a randomized trial involving 868 patients receiving care at 7 safety-net primary care clinics, Roy-Byrne and colleagues found that compared with enhanced usual care, a 1-time brief intervention with attempted telephone booster did not significantly reduce self-reported past 30-day drug use. In an Editorial, Hingson and Compton discuss screening and intervention for drug use in primary care settings.

Editorial and Related Article

In a randomized trial that enrolled 528 adult primary care patients who screened positive for illicit drug use or prescription drug misuse, Saitz and colleagues found that compared with no counseling, 2 brief interventions—either a structured interview or an adaptation of motivational interviewing—did not decrease study participants’ unhealthy drug use.

Editorial and Related Articles 1 and 2

Enteral administration of immune-modulating nutrients has been reported to reduce the risk of infection in critically ill patients. In a multicenter randomized trial involving 301 adult mechanically ventilated intensive care unit patients, van Zanten and colleagues found that compared with standard high-protein enteral nutrition, high-protein enteral nutrition enriched with immune-modulating nutrients did not reduce the incidence of new infections. In an Editorial, Rice discusses immunomodulation in critical illness.

The genetic basis of phenytoin-related severe cutaneous adverse reactions is unknown. In a series of investigations that involved 105 patients with phenytoin-related severe cutaneous reactions, 78 patients with phenytoin-related maculopapular exanthema, 130 phenytoin-tolerant patients, and 3655 population controls and that included a genome-wide association study, direct sequencing of the associated genes and replication analysis, Chung and colleagues identified a cluster of CYP2C variants—including CYP2C9*3, known to reduce drug clearance—associated with phenytoin-related severe cutaneous adverse reactions.

CLINICAL REVIEW & EDUCATION

In a systematic review, D’Silva and colleagues assessed the diagnostic accuracy of individual symptoms and questionnaires for the diagnosis of bladder outlet obstruction in men with lower urinary tract symptoms (10 studies involving 1262 patients) and the accuracy of the bladder scan to determine postvoid residual urine volume (20 studies involving 1397 patients). The authors found that lower urinary tract symptoms are not adequate for the diagnosis of bladder outlet obstruction. Urine volumes measured by bladder scan correlated highly with catheterized urine volumes.

In this JAMA Guide to Statistics and Methods article, Cao and Zhang discuss adjustment for multiple comparisons when analyzing data and interpreting the statistical significance of results of clinical investigations. The authors explain why multiple comparison procedures are used and highlight factors to consider when using these adjustments.

Related Article

A recent meta-analysis published in JAMA Pediatrics found that peer victimization—both traditional bullying and cyberbullying—is a risk factor for suicidal ideation and attempts among children and adolescents. In this From The JAMA Network article, Gini and Espelage discuss consequences of peer victimization and potentially modifiable risk and protective factors for both bullying and related suicidal behaviors.

A patient with a history of stem cell transplant for myelofibrosis presented with a polymorphic rash on his face, trunk, and extremities that appeared after intense sun exposure. Liver function test results were abnormal, and an antinuclear antibody test was positive. What would you do next?

Tables

References

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.